Nebraska, 2025

Wildfire in Nebraska, April 21 to 30, 2025

April 21 to 30, 2025 · NWS LBF · 1 event in 1 county or zone

Fire initiated during the early afternoon hours of April 21 and was not totally contained until April 30. Approximately 24000 acres of grassland and timberland was consumed in the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$350,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Fire initiated during the early afternoon hours of April 21 and was not totally contained until April 30. Approximately 24000 acres of grassland and timberland was consumed in the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 21, 11:44 AM CST, 16 minutes earlier. Its key messages:

  • Critical fire weather conditions this afternoon and evening, due to a combination of above average temperatures, low relative humidity, and gusty southwesterly winds. A Red Flag Warning is in effect for most of western, southwest, and north central Nebraska.
  • A chance of elevated rain showers this afternoon and overnight, with little to no rainfall is expected. However, winds may become gusty and erratic in vicinity of showers.
  • Better precipitation chances arrive mid week, with near daily chances of precipitation through the weekend.
Area forecast discussion, Apr 21, 11:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1244 PM CDT Mon Apr 21 2025

.KEY MESSAGES...

- Critical fire weather conditions this afternoon and evening,
  due to a combination of above average temperatures, low
  relative humidity, and gusty southwesterly winds. A Red Flag
  Warning is in effect for most of western, southwest, and north
  central Nebraska.

- A chance of elevated rain showers this afternoon and
  overnight, with little to no rainfall is expected. However,
  winds may become gusty and erratic in vicinity of showers.

- Better precipitation chances arrive mid week, with near daily
  chances of precipitation through the weekend.

&&

.SYNOPSIS...
Issued at 345 AM CDT Mon Apr 21 2025

Upper level analysis and water vapor satellite imagery reveal an
upper level high over Florida and an upper level low over Wisconsin.
A trough is observed over the central Plains, with another subtle
shortwave trough over the Intermountain West. A surface low is noted
over western South Dakota early this morning, with a weak stationary
front in western Nebraska, and a surface trof across the western
Sandhills. Temperatures around the region range from 33 to 44 across
western and north central Nebraska as of 3:30 AM CDT.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 345 AM CDT Mon Apr 21 2025

Southwesterly flow aloft will advect warmer air across the region
today, bringing unseasonably warm temperatures across the region.
Highs today reach the 70s across western and north central Nebraska,
with highs in southwest Nebraska pushing near 80. For reference, the
average high at North Platte for today is around 64 degrees, so we
are looking at temperatures about 10 to 15 degrees above average.
Forecast soundings show these warm surface temperatures lead to some
steep lapse rates across the region, allowing upper level winds to
easily mix down to the surface. This will make for a very breezy day
across western and north central Nebraska, with southwest winds
around 15 to 25 mph across the region, with peak wind gusts around
40 mph across the eastern Panhandle and western Sandhills. A
combination of above average temperatures, low relative humidity,
and gusty winds will lead to critical fire weather conditions across
most of the region, and so the Red Flag Warning remains in effect
this afternoon and evening. See the Fire Weather portion below for
more details.

The nearby low pressure system and associated front may provide
enough forcing for some elevated rain showers this afternoon and
evening. A major factor limiting precipitation potential is the
exceptionally dry lower layers, which will likely cause any falling
precipitation to evaporate prior to hitting the surface. Still, high
resolution guidance remains optimistic on elevated showers to
develop this afternoon and evening, and would not be surprised to
see a few of these showers tracking on radar later this afternoon.
While little precipitation is expected from these potential showers,
the steep lapse rates and dry low layers will allow for gusty and
erratic winds in the vicinity of these showers. With this in mind,
have trended up PoPs through midnight to highlight potential for
elevated showers and gusty winds. Also worth mentioning is the
forecast soundings suggesting some elevated pockets of CAPE. With
dewpoints remaining very low across the region, would not expect
widespread thunderstorm activity, but cannot completely rule out the
possibility for a few rumbles of thunder this evening in north
central Nebraska.

As the front pushes out this evening, partly cloudy skies remain in
the wake, along with west to northwest winds overnight. Lows drop
into the 30s and 40s in the wake of the front. A mostly zonal
pattern aloft is expected early Tuesday, as a trough deepens over
the West Coast. Tuesday temperatures remain on the warmer side, with
highs in the upper 60s across northwest Nebraska to the upper 70s
across southwest Nebraska. Currently expecting a relatively dry
morning and afternoon. However, as the aforementioned trough tracks
east, could see some potential for additional showers Tuesday
evening and overnight, including the potential for thunderstorms.
Current guidance keeps rain amounts relatively low, generally a few
hundredths with the rain Tuesday night, but could see some higher
amounts around a tenth of an inch or more if thunderstorms are
realized.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 345 AM CDT Mon Apr 21 2025

The upper level pattern remains fairly active Wednesday through the
weekend, with a series of troughs and shortwave troughs in the upper
level flow. At the 700 and 850 mb layers, southerly flow will bring
Gulf moisture across the region, providing moisture necessary for
showers and thunderstorms. A series of surface disturbances should
provide the lifting mechanisms needed for precipitation through the
end of the week. With this active pattern, nearly every day brings
at least slight chance to chance (generally a 20 to 40 percent
chance) for rain and thunderstorms. With near daily precipitation
chances, current WPC guidance calls for about 1 inch of
precipitation across most of western and north central Nebraska
through the weekend. Will also need to monitor the potential for
severe thunderstorms, if the moisture advection and forcing is
realized. In fact, portions of southwest Nebraska are currently
highlighted by an SPC Marginal Risk (Level 1 of 5) for severe
thunderstorms on Wednesday afternoon, so will be closely monitoring
conditions and forecast trends over the next few forecast cycles.

Along with this active pattern, should see a return to near seasonal
temperatures starting on Thursday and lasting through the weekend.
Near seasonal temperatures and beneficial moisture should contribute
to lessening fire weather concerns mid week through the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1239 PM CDT Mon Apr 21 2025

VFR conditions will prevail over the next 24 hours. Winds will
continue to be gusty this afternoon across western and southwest
Nebraska with winds out of the northwest around 10 to 15 kts and
gust of 25 kts or greater. There will be an isolated chance of
rain showers across the northern Sandhills this afternoon. Winds
will then shift to the west around 10 kts for the evening, then
switch back to the northwest Tuesday morning around 5 to 10 kts.
Skies will be mostly clear with some mid level clouds moving in
across the northern Sandhills in the afternoon with the rain
showers.

&&

.FIRE WEATHER...
Issued at 345 AM CDT Mon Apr 21 2025

Gusty winds and low relative humidity as low as 14 to 23 percent,
will lead to critical fire weather conditions across most of
western and north central Nebraska this afternoon and evening.
Southwest winds 15 to 25 mph this afternoon and early evening may
gust up to 40 mph. Gusty and erratic winds are possible across
the eastern panhandle and Sandhills this afternoon and evening in
vicinity of any rain showers. Little to no rain is expected from
these showers.

Fire weather conditions will be elevated on Tuesday with minimum
RH from 15 to around 20 percent. Winds however are expected to be
lighter and westerly in the 5 to 15 mph range.

Beyond Tuesday, low level moisture will flow into the outlook area
from the south, along with daily chances for rainfall. This, and
continued greenup will limit any fire weather concerns through the
end of the week.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-209-210-219.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Gomez
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 21, 10:36 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1136 AM CDT Mon Apr 21 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-221645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1136 AM CDT Mon Apr 21 2025 /1036 AM MDT Mon Apr 21 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Critical fire weather conditions this afternoon through mid evening
for most of western and north central Nebraska.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions are expected on Tuesday across the
area.

Thunderstorms are possible Wednesday night through Thursday night
across the area. A few strong to severe storms may be possible
Wednesday night, and may contain hail and strong wind gusts near and
south of Highway 2.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brown

When
April 21, 12:00 PM CST to April 30, 8:25 AM CST
Where
Brown forecast zone
Property damage
$150,000
Crop damage
$350,000
Reported by
Emergency Manager
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Fire initiated during the early afternoon hours of April 21st. Aided by gusty southerly winds, the fire tracked north consuming approximately 24000 acres of grass and timberland. The fire tracked through several canyons, making control of the fire difficult. By the time the fire was contained, around 50 agencies assisted with the fire, including numerous local fire departments, US Forest Service, Bureau of Indian Affairs, NEMA, State Fire Marshal, Nebraska National Guard, Nebraska State Patrol, Nebraska Game and Parks and Nebraska Forest Service responded to the fire. One cabin was consumed in the fire along with 8 utility poles and around 60 head of cattle lost and 20 cattle burnt in the blaze.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251536.